Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

September 5, 2016Faribault County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 5, 2016, 11:32 AM CDT for Faribault County, Minnesota. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2016, 11:32 AM CDT (16:32 UTC)
Expired
Sep 5, 2016, 12:30 PM CDT
In force
58 min
Issued by
NWS Twin Cities, MN

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 139 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 4.5 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2016-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2016-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 396 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
396 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

371 
WWUS83 KMPX 051632
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT MON SEP 5 2016

MNZ092-093-051730-
FREEBORN-FARIBAULT-
1132 AM CDT MON SEP 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FREEBORN
AND FARIBAULT COUNTIES THROUGH 1230 PM CDT...

AT 1131 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BRUSH CREEK TO ARMSTRONG. MOVEMENT
WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BLUE EARTH...WELLS...ELMORE...ALDEN...BRICELYN...HARTLAND...
FREEBORN...MANSFIELD...EASTON...FROST...KIESTER AND BRUSH CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 23 AND 24.
 INTERSTATE 90 BETWEEN MILE MARKERS 120 AND 151.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 12.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4354 9425 4382 9392 4384 9326 4350 9370
      4350 9425
TIME...MOT...LOC 1631Z 246DEG 30KT 4369 9386 4337 9448 

$$

JPC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 5, 7:34 AM CDT, 3 hours 58 minutes earlier.

Area forecast discussion, Sep 5, 7:34 AM CDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
734 AM CDT MON SEP 5 2016

.SHORT TERM...(Today and tonight)
Issued at 510 AM CDT Mon Sep 5 2016

A large complex of thunderstorms extending from the Arrowhead...to
western WI...to northern IA continues tracking to the east this
morning. The storms are along or just ahead of the 1000-500mb
thickness ridge - riding strong moisture transport in the 925-850mb
layer. In fact, there have been a few strong wind gusts reported
this morning despite the complete lack of SBCAPE and MLCAPE, there
is, however, 1000-2000 J/Kg of elevated instability across the area.
The wind was likely aided by the 50-55kt low level jet feeding into
the storm complex. We were fortunate these storms weren't rooted in
the boundary layer, because it would have likely led to widespread
wind damage.

This complex will continue east out of the area and weaken after
sunset. Low stratus clouds will remain in the wake of the rain this
morning. These clouds will be slow to clear and will likely end up
impacting our temperatures today. We dropped the high temperature a
few degrees already, but might have to lower temps even more. If the
stratus doesn't clear, we certainly won't see temperatures in the
80s this afternoon-more like low to mid 70s. In terms of
precipitation today, after the rain moves out this morning, we
expect a lull for several hours (even longer in southern MN). The
clouds should inhibit destabilization and that should suppress
convection south and east of the surface low and boundary. Now,
eventually we expect further development across central MN and
northern WI near the boundary. That could happen this afternoon, but
widespread convection might hold off until tonight when the low
level jet increases once again.

.LONG TERM...(Tuesday through Sunday)
Issued at 510 AM CDT Mon Sep 5 2016

Sunday nights weather gave some insight as to what the next several
days will be like. The two main take aways is that there will be
several rounds of thunderstorms with a quick 1 to 2 inches possible
with each round. However, a true training thunderstorm event appears
unlikely, so that would limit the potential for high end flooding.
At this point one could say that most locations are at equal risk
for some flooding, but no one location appears to be at risk for a
significant high end event.

One thing that stood out from Sunday night was the fast storm
motion. In previous discussion the MesoBeta Elements from the Bufkit
soundings were discussed, but it appears that forward propagating
storms are more likely given the strong mean wind from the
southwest. Therefore a slow, percolation of storms meandering to the
south/southeast appears unlikely. With that said, the next way to
get training thunderstorms is for a focused area of ascent, such as
a strong frontal boundary. This was the case across the Dakotas,
where upwards of 6 inches of rain fell at a few locations. However
the low level convergence and frontogenesis should not be in place
across MN/WI over the next few days, so this also diminishes the
threat for training thunderstorms and high end flooding.

In the end, there appears to be multiple rounds of thunderstorms
through Wednesday night, so heavy rain remains a real possibility
given the extremely moist airmass together with convection. The main
takeaway is that it does not appear like there is potential for a
significant, high end event.

Looking ahead, Thursday will dry out, but a potent upper level wave
will move through the region and bring showers and thunderstorms
late Friday into Saturday night. Cooler, drier, and more fall-like
weather will follow for the upcoming weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 712 AM CDT Mon Sep 5 2016

IFR/MVFR ceilings will be slow to clear today, but gradual
improvement is expected by the afternoon. Mostly dry weather is
expected today (showers are lingering in WI), but the chance for
showers and storms return this evening and tonight across the
area.

KMSP...

The wind direction has been somewhat variable behind the rain this
morning, but eventually south winds will become established by the
late morning. So far, the airport has remained out of the
MVFR/IFR ceilings, and that's a good sign. As the day moves on,
the ceilings will lift, so if the stratus arrives later on this
morning, it will not be as low as it has been for the past several
hours at sites around the area. Thunder looks likely once again
tonight.

/OUTLOOK FOR KMSP/ Tue...VFR/MVFR with TSRA/SHRA.
Wind VRB 5 kts. Wed...VFR/MVFR with TSRA/SHRA. Wind E 5-10
kts...becoming S. Thu...VFR. Winds W 5-10 kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...CLF
Hazardous weather outlook, Sep 5, 10:49 AM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1049 AM CDT MON SEP 5 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
061000-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1049 AM CDT MON SEP 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON INTO THE
EVENING OVER WESTERN MINNESOTA AND SPREAD EAST OVER THE REST OF
THE COVERAGE AREA OVERNIGHT. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER MUCH OF CENTRAL AND SOUTHWEST MINNESOTA. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. IN ADDITION...SOME
THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH MAY CREATE FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED THROUGH WEDNESDAY
NIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR PORTIONS
OF SOUTHERN AND SOUTHEASTERN MINNESOTA INTO WESTERN WISCONSIN ON
TUESDAY. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN HAZARDS. IN
ADDITION...SOME THUNDERSTORMS MAY PRODUCE HEAVY RAIN WHICH MAY
CREATE FLOODING PROBLEMS..

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THROUGH TUESDAY
EVENING. IN ADDITION...RAINFALL REPORTS WOULD BE MOST APPRECIATED.

In the hours before

Local storm report, Sep 5, 9:05 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
905 AM CDT MON SEP 5 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0307 AM     TSTM WND DMG     7 SE PLEASANT LAKE      45.42N 94.20W
09/05/2016                   STEARNS            MN   PUBLIC

            SOYBEAN PLANTS FLATTENED.

&&

NWS TWIN CITIES/CHANHASSEN MN
IRIS SYSTEM
Special weather statement, Sep 5, 11:32 AM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1132 AM CDT MON SEP 5 2016

MNZ092-093-051730-
FREEBORN-FARIBAULT-
1132 AM CDT MON SEP 5 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN FREEBORN
AND FARIBAULT COUNTIES THROUGH 1230 PM CDT...

AT 1131 AM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR BRUSH CREEK TO ARMSTRONG. MOVEMENT
WAS NORTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
BLUE EARTH...WELLS...ELMORE...ALDEN...BRICELYN...HARTLAND...
FREEBORN...MANSFIELD...EASTON...FROST...KIESTER AND BRUSH CREEK.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 BETWEEN MILE MARKERS 23 AND 24.
 INTERSTATE 90 BETWEEN MILE MARKERS 120 AND 151.
 U.S. HIGHWAY 169 BETWEEN MILE MARKERS 1 AND 12.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY CAN RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN THE TWIN CITIES.

LAT...LON 4354 9425 4382 9392 4384 9326 4350 9370
      4350 9425
TIME...MOT...LOC 1631Z 246DEG 30KT 4369 9386 4337 9448

JPC

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:22 AM CDTSevere Thunderstorm WarningMPXMartin, Watonwan53 min
Sep 5, 2:25 AM CDTSevere Thunderstorm WarningMPXBrown50 min
Sep 5, 2:34 AM CDTSevere Thunderstorm WarningMPXNicollet, Renville, Sibley56 min
Sep 5, 2:41 AM CDTSevere Thunderstorm WarningMPXBlue Earth49 min
Sep 5, 3:09 AM CDTSpecial Weather StatementMPXCarver, Le Sueur, Scott51 min
Sep 5, 12:56 PM CDTSpecial Weather StatementMPXFreeborn64 min
Sep 5, 3:06 PM CDTFlood WatchMPXAnoka, Blue Earth, Brown, Carver, Chisago, Dakota and 19 more43 hr

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.